Kansas, 2003

Damaging Winds in Kansas, August 18, 2003

August 18, 2003 · NWS TOP · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 3:02 AM CST, 11 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 3:02 AM CST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
402 AM CDT MON AUG 18 2003

HOT TEMPERATURES CONTINUE TO BE THE MAIN CONCERN TODAY AND TUESDAY
WITH SOME CHANCES FOR RAIN CREEPING INTO THE FORECAST OVER NEXT
SEVERAL DAYS.

WATER VAPOR IMAGERY SHOWS UPPER LOW DROPPING SOUTH THROUGH
WESTERN WYOMING. INCREASING DYNAMICS/SOUTHWEST WINDS ALOFT AND LLJ
ALL INTERACTING TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER
WESTERN PLAINS WITH RECENT LIGHTNING ACTIVITY NOTED IN LLJ AXIS FROM
NERN TX PANHANDLE TO NEAR LEXINGTON IN SOUTHERN NEBRASKA. IR
SATELLITE SHOWING CONSIDERABLY MORE CLOUDS AS WELL THIS MORNING OVER
WESTERN PLAINS AND ETA/AVN MODEL TIME SECTIONS INDICATING WILL SEE A
FAIR AMOUNT OF CIRRUS TODAY. THE CIRRUS...IF DENSE ENOUGH...COULD
HELP TO HOLD TEMPERATURES DOWN A FEW DEGREES FROM YESTERDAY DAYS
READINGS...BUT WOULDNT BET ON IT AND WILL BE GOING WITH HIGHS ABOUT
SAME AS YESTERDAY..IN THE 100 TO 105 DEGREE RANGE. WILL ALSO
INTRODUCE SLIGHT CHANCE POPS INTO NORTH CENTRAL ZONES FOR LATE IN
THE AFTERNOON AS ETA/GFS MODELS AND MOS GUIDANCE SHOWING MAY HAVE
ENOUGH FORCING TO POP A FEW THUNDERSTORMS IN STRONGER LLJ AXIS
OVER CENTRAL KANSAS.

FOR TONIGHT...WILL SPREAD SLIGHT CHANCE POPS ACROSS NORTHERN CWA
COUNTIES BORDERING NEBRASKA AS LLJ KICKS IN AGAIN AND ETA SPREADING
QPF ACROSS NORTHERN COUNTIES.

ON TUESDAY...YET ANOTHER HOT DAY EXPECTED AS FRONT/TROUGH WILL STAY
WELL TO THE WEST...ALLOWING FOR BRISK SOUTHWEST WINDS TO BLOW
ACROSS AREA. WILL CONTINUE WITH CLIMATOLOGICALLY DRY FORECAST FOR
DAYTIME TUESDAY...THEN GO WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT
AND WEDNESDAY WHEN SHOULD HAVE BEST CHANCES FOR RAIN AS UPPER TROUGH
AND FRONT APPROACH AREA. STILL LOOKING FAIRLY HOT...BUT WITH MORE
CLOUDS...TEMPERATURES SHOULD BE KNOCKED DOWN INTO THE UPPER 90S
FOR HIGHS.

WILL CONTINUE WITH DRY FORECAST FOR WEDNESDAY NIGHT FOR NOW ALTHOUGH
MODELS CONTINUING TREND OF SLOWING DOWN PROGRESSION OF UPPER TROUGH/
FRONT ACROSS CWA.

STILL LOOKING LIKE SOME COOLING FOR THURSDAY INTO SATURDAY.
HOWEVER...NOT GOING TO JUMP ON THE GFS BAND WAGON JUST YET AS ECMWF
NOT SHOWING NEARLY AS MUCH COOLING...IMPLYING HIGH TEMPERATURES MAY
NOT GET ANY LOWER THAN THE LOWER 90S.

.TOP...NONE.

38
Hazardous weather outlook, Aug 18, 1:20 PM CST, 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO NORTH CENTRAL
KANSAS THIS AFTERNOON AND EVENING.  SOME STORMS MAY BE SEVERE.  THE
PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO
POSSIBLE.

VERY HOT TEMPERATURES CAN BE EXPECTED AGAIN THIS AFTERNOON WITH
HIGHS REACHING THE 100 TO 105 DEGREE RANGE WHILE HEAT INDICES WILL
BE IN THE 102 TO 108 DEGREE RANGE.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A
GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER
TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING.

THE RANGELAND FIRE DANGER WILL REACH THE EXTREME CATEGORY OVER NORTH
CENTRAL KANSAS TODAY...WHERE ALL OUTSIDE BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOT WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS THE AREA.
HEAT INDICES WILL REACH THE 102 TO 107 DEGREE RANGE TUESDAY
AFTERNOON...AND 100 TO 105 DEGREE ON WEDNESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
OVER NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 18, 2:15 PM CST
Where
Republic County, Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -97.900

Thunderstorm Wind, Republic

When
August 18, 7:15 PM CST
Where
Republic County, Munden
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.917, -97.500

Thunderstorm Wind, Republic

When
August 18, 7:20 PM CST
Where
Republic County, Munden
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.917, -97.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369042, 5369043, 5369044.